Missouri, 2002Tornado in Missouri, December 18, 2002
December 18, 2002 · NWS SGF · 1 event in 1 county or zone
The tornado initially touched down and destroyed a mobile home and uprooted trees one mile northwest of Jasper. The tornado then tracked northeast to three miles southeast of Boston where three homes were destroyed at the intersection of highway JJ and 126.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 7
- Property damage
- $138,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The tornado initially touched down and destroyed a mobile home and uprooted trees one mile northwest of Jasper. The tornado then tracked northeast to three miles southeast of Boston where three homes were destroyed at the intersection of highway JJ and 126. A silo and barn were also destroyed with heavy irrigation equipment overturned. The tornado then tracked to two miles southeast of Kenoma where a mobile home and barn were destroyed. A fatality occurred at this location as the tornado destroyed a mobile home with one individual inside. Several additional homes were damaged and out buildings were destroyed further to the northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 17, 2:20 PM CST, 11 hours 33 minutes earlier.
Area forecast discussion, Dec 17, 2:20 PM CST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CST TUE DEC 17 2002
FORECAST CONCERNS: SEVERE WEATHER POTENTIAL/PRECIPITATION ENDING
WEDNESDAY AFTERNOON/EARLY THURSDAY MORNING.
VERY ACTIVE WEATHER POTENTIAL OVERNIGHT AS 25H JET WITH 150+ MPH
WINDS AND DEEP LAYER SHEAR DEVELOPS OVER THE AREA. CONWAY WIND
PROFILER ALREADY INDICATING 50KTS (SSW DIRECTION) AT 85H EARLY THIS
AFTERNOON WITH SURFACE AND BOUNDARY LAYER WINDS AROUND 30 TO 40 KTS
FROM THE SOUTH/SOUTHEAST. SOME ELEVATED CONVECTION ALREADY TRYING TO
DEVELOP IN SOUTHEAST KANSAS ALONG THE MOISTURE GRADIENT AND
CONVERGENCE BOUNDARY LAYER NEAR 90H. CONVECTIVE INHIBITIONS
CONTINUE TO BE NEAR 100 J/KG AT THE SURFACE WHICH IS LIKELY KEEPING
CONVECTION FROM FIRING IN SOUTHERN MISSOURI THIS AFTERNOON.
LATEST BUFKIT INFORMATION HAS DEEP LAYER SHEAR CONTINUING OVERNIGHT
WITH 50-65KTS AT 90H TO 70H. GREATEST VEERING OF THE WINDS IN THE
LOWEST KM WOULD BE NEAR THE WARM FRONT WHICH IS CURRENT IN CENTRAL
MISSOURI. CAPES RISE TO NEAR 1000 J/KG THIS EVENING WITH CONVECTIVE
INHIBITIONS STILL NEAR 50 J/KG. THE BEST POTENTIAL FOR CONVECTIVE
INITIATION WOULD BE ALONG THE WARM FRONT THIS AFTERNOON AND EARLY
EVENING. UNTIL THE UPPER LEVEL DISTURBANCE MOVING FROM NORTHERN NEW
MEXICO MOVING INTO THE OKLAHOMA/KANSAS AND WESTERN MISSOURI LATER
TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION UNTIL THEN.
AM LEANING TOWARD A CHANCE OF THUNDERSTORMS THIS EVENING WITH LIKELY
CONDITIONS AFTER MIDNIGHT. MESO ANALYST WILL NEED TO PAY CLOSE
ATTENTION TO ANY SURFACE BOUNDARIES THIS EVENING AS HELICITIES RISE
TO NEAR 500 M2/S2.
MODELS DIFFER ON ENDING THE PRECIPITATION ON WEDNESDAY/EARLY
THURSDAY AS THE ETA SLOWS DOWN THE MAIN COLD FRONT WHICH KEEPS
PRECIPITATION IN THE REGION (MAINLY SOUTH CENTRAL) THROUGH WEDNESDAY
NIGHT/EARLY THURSDAY MORNING. GFS MOVES THINGS OUT FASTER WITH MOST
OF THE PRECIPITATION ENDING BY WEDNESDAY AFTERNOON. HAVE GONE WITH A
BLEND OF THE TWO MODELS KEEPING SOME PRECIPITATION INTO SOUTH
CENTRAL MISSOURI WEDNESDAY EVENING.
THICKNESS VALUES FALL BELOW 5400M ON FRIDAY...WHICH SHOULD BE THE
COLDEST DAY IN THE NEXT 7. VERY LOW CONFIDENCE IN THE EXTENDED RANGE
AS MOST OF THE MODELS DIVERGE FROM ANY ONE SPECIFIC SCENARIO. WILL
CONTINUE THE CHANCE OF RAIN ON SUNDAY AND INTRODUCE A CHANCE OF RAIN
ON TUESDAY AS THE LONG WAVE TROUGH OVER THE WESTERN PACIFIC BRINGS
IN MORE PACIFIC MOISTURE AND STRONG SOUTHWEST FLOW ALOFT. THICKNESS
VALUES CONTINUE TO MODIFY THROUGH THIS PERIOD...SO EXPECT NEAR OR
SLIGHTLY ABOVE NORMAL TEMPERATURES.
ISC GRIDS ALREADY SENT.
.SGF...
MO...NONE.
KS...NONE.
JLT
Hazardous weather outlook, Dec 18, 12:45 AM CST, 1 hour 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CST WED DEC 18 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE OVER MUCH OF THE
MISSOURI OZARKS AND SOUTHEAST KANSAS.
THUNDERSTORMS WILL BE FOCUSED ALONG AND WEST OF A LINE FROM ROLLA
TO BRANSON THROUGH 4 AM. THE THUNDERSTORMS WILL SPREAD EAST INTO
SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS.
A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE
CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET MOVING
OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL
MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT.
THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHEAST OKLAHOMA
INTO MISSOURI AND RACE TO THE NORTHEAST AT NEAR 50 MPH. THESE
STORMS WILL MAINTAIN THEIR INTENSITY THROUGH TONIGHT AS STRONG
WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN
APPROACHING UPPER LEVEL STORM SYSTEM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.
THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO TOMORROW AS THE
MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE
OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO
CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM
THURSDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED WEST OF AN ROLLA TO BRANSON
LINE THROUGH 4 AM. SPOTTER ACTIVATION MAY NEEDED OVER SOUTH
CENTRAL MISSOURI DURING THE PREDAWN HOURS.
FOSTER
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
In the hours before
Local storm report, Dec 18, 1:06 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM WILLARD MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
0935 PM 5 E MT VERNON MO .75 INCH HAIL
12/17/02 LAWRENCE REPORTED BY PUBLIC.
0941 PM MT VERNON MO 70 MPH TSTM GUST
12/17/02 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
0958 PM HALLTOWN MO 1.75 INCH HAIL
12/17/02 LAWRENCE REPORTED BY PUBLIC.
0958 PM HALLTOWN MO .5 INCH HAIL
12/17/02 LAWRENCE HAIL COVERING ROADS IN
TOWN . REPORTED BY HAM
RADIO OPERATOR.
0958 PM WILLARD MO .75 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
0958 PM 4 N WILLARD MO .75 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
0958 PM 3 N FAIR GROVE MO 65 MPH TSTM GUST
12/17/02 GREENE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0958 PM 4 E HALLTOWN MO 1 INCH HAIL
12/17/02 GREENE REPORTED BY STORM
SPOTTER.
1018 PM SPRINGFIELD ARPT MO .75 INCH HAIL
12/17/02 GREENE AT NWS OFFICE
SPRINGFIELD.
1024 PM 3 NW FAIRVIEW MO WIND DAMAGE
12/17/02 NEWTON HOUSE AND BARN DAMAGED
AND SEVERAL TREES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
1030 PM SPRINGFIELD MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
1037 PM 9 W MONETT MO TORNADO
12/17/02 BARRY TORNADO ON GROUND.
DEBRIS CLOUD SPOTTED.
REPORTED BY EMERGENCY
MANAGEMENT.
1042 PM FAIR GROVE MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY FIRE AND
RESCUE.
1055 PM 5 NE SLEEPER MO .88 INCH HAIL
12/17/02 LACLEDE REPORTED BY EMERGENCY
MANAGEMENT.
1103 PM NEVADA MO .75 INCH HAIL
12/17/02 VERNON REPORTED BY EMERGENCY
MANAGEMENT.
1103 PM NEVADA MO .75 INCH HAIL
12/17/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1110 PM FT SCOTT KS .75 INCH HAIL
12/17/02 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1118 PM 3 E CHESAPEAKE MO TORNADO
12/17/02 LAWRENCE TORNADO HIT THE LUCKY
LADY TRAILER PARK AND 3
HOMES EAST OF TRAILER
PARK. 2 FATALITIES
COMFIRMED. REPORTED BY
EMERGENCY MANAGEMENT.
1119 PM 4 S ASH GROVE MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY PUBLIC.
1121 PM 4 S ASH GROVE MO 1.5 INCH HAIL
12/17/02 GREENE REPORTED BY PUBLIC.
1126 PM 1 SE HALLTOWN MO 80 MPH TSTM GUST
12/17/02 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
1131 PM ST ROBERT MO .88 INCH HAIL
12/17/02 PULASKI
1132 PM NEVADA MO .88 INCH HAIL
12/17/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1134 PM WAYNESVILLE MO .88 INCH HAIL
12/17/02 PULASKI
1135 PM 2 SW HAYDEN MO .75 INCH HAIL
12/17/02 MARIES REPORTED BY STORM
SPOTTER.
1139 PM 2 SW HAYDEN MO .75 INCH HAIL
12/17/02 MARIES REPORTED BY PUBLIC.
1140 PM 1 S PLEASANT HOPE MO .88 INCH HAIL
12/17/02 POLK REPORTED BY PUBLIC.
1150 PM PLEASANT HOPE MO 1 INCH HAIL
12/17/02 POLK
1152 PM PLEASANT HOPE MO 1.25 INCH HAIL
12/17/02 POLK REPORTED BY EMERGENCY
MANAGEMENT.
1153 PM PLEASANT HOPE MO 1.5 INCH HAIL
12/17/02 POLK REPORTED BY EMERGENCY
MANAGEMENT.
1155 PM 3 N NEVADA MO 1 INCH HAIL
12/17/02 VERNON REPORTED BY HENRY
COUNTY EMERGENCY
MANAGEMENT.
1159 PM 2 SE REDTOP MO .88 INCH HAIL
12/17/02 DALLAS HAIL COVERING THE
GROUND. REPORTED BY HAM
RADIO OPERATOR.
1159 PM REDTOP MO .88 INCH HAIL
12/17/02 DALLAS HAIL COVERING GROUND.
REPORTED BY HAM RADIO
OPERATOR.
1213 AM 5 S BUFFALO MO 1.75 INCH HAIL
12/18/02 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1215 AM MARCH MO 1 INCH HAIL
12/18/02 DALLAS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 18, 1:17 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM APPLETON CITY MO .88 INCH HAIL
12/18/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 1:21 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM WARSAW MO .88 INCH HAIL
12/18/02 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 1:39 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0139 AM JASPER MO 1.25 INCH HAIL
12/18/02 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 1:48 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 AM 1 N JASPER MO TORNADO
12/18/02 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 1:51 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM VERSAILLES MO .75 INCH HAIL
12/18/02 MORGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Tornado, Barton
- When
- December 18, 1:53 AM CST to 2:05 AM CST
- Where
- Barton County, 9 mi S of Lamar Muni Arpt
- Rating
- F1
- Path length
- 9.5 mi
- Path width
- 100 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 7 direct, 0 indirect
- Property damage
- $138,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.350, -94.317
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, Barton | 2002-12-18 | 32 | Female | Mobile/Trailer Home | Direct |
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, December 18, 20021 death · 13 injured · F3 · 1 event
- Winter Storm in Arizona, December 18, 20021 death · 5 injured · 2 events
- Tornado in Louisiana, December 18, 2002$1.0 million · F2 · 1 event
- Tornado and Flash Flooding in Arkansas, December 18, 20022 injured · $797,000 · F0 · 10 events
- Tornado in Missouri, December 18, 20021 injured · $500,000 · F1 · 1 event
- Tornado in Missouri, December 18, 20021 injured · $43,000 · F1 · 1 event
- Tornado in Missouri, December 18, 2002$50,000 · F1 · 1 event
- Tornado in Missouri, December 18, 2002$75,000 · F0 · 1 event
- Tornado in Arkansas, December 18, 20022 injured · F1 · 1 event
- Flash Flood in Louisiana, December 18 to 19, 2002$60,000 · 1 event
- Tornado in Missouri, December 18, 2002$2,000 · F1 · 1 event
- Tornado in Arkansas, December 18, 2002F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326101.